New Mexico, 2025

Flash Flood and Hail in New Mexico, September 16 to 17, 2025

September 16 to 17, 2025 · NWS ABQ · 5 events in 4 counties and zones

Monsoon moisture returned to southern, eastern, and much of central New Mexico on September 16th. This higher moisture combined with disturbances rotating around the southern periphery of an upper low over the northern and central Rocky Mountains resulted in the development of showers and thunderstorms during the midday hours across these portions of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Monsoon moisture returned to southern, eastern, and much of central New Mexico on September 16th. This higher moisture combined with disturbances rotating around the southern periphery of an upper low over the northern and central Rocky Mountains resulted in the development of showers and thunderstorms during the midday hours across these portions of the state. A thunderstorm produced a wet microburst over the Las Vegas Municipal Airport during the mid-afternoon hours resulting in an 81 mph wind gust at the site. Additionally, slow moving thunderstorms on I-25 at Algodones produced flash flooding on the highway and railroad, resulting in backups and delays for several hours during the evening. Showers and thunderstorms across the region tapered off during the late evening hours after sunset.

An upper level disturbance over Colorado combined with a backdoor front draped across far northeast New Mexico resulted in the development of severe thunderstorms across northern Colfax and northeastern Union Counties from the mid-afternoon to mid-evening hours. Large hail up to golf ball size was observed near Sugarite Canyon State Park and in Clayton. Thunderstorms across far northeast New Mexico tapered off during the late evening hours as the backdoor front surged south through eastern New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 16, 12:39 PM MST, 1 hour 21 minutes earlier. Its key messages:

  • Updated at 139 PM MDT Tue Sep 16 2025
  • Showers and thunderstorms with gusty outflow winds and brief heavy downpours will favor southern, central, and eastern parts of New Mexico through Thursday and central and southern areas on Friday.
  • Isolated strong to severe thunderstorms will be possible east of the central mountain chain this evening. Then, scattered severe thunderstorms are increasingly likely across northeast New Mexico Wednesday afternoon and evening with a few producing locally heavy rainfall.
  • There will be a minor to moderate risk for burn scar flash flooding on Wednesday and Thursday with a minor risk for burn scar flash flooding across the Ruidoso area burn scars on Friday.
  • Drier air and high pressure building overhead will help to shut down shower and storm chances this weekend into next week.
Area forecast discussion, Sep 16, 12:39 PM MST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
139 PM MDT Tue Sep 16 2025

...New SHORT TERM, LONG TERM, AVIATION, FIRE WEATHER...

.KEY MESSAGES...
Updated at 139 PM MDT Tue Sep 16 2025

- Showers and thunderstorms with gusty outflow winds and brief
  heavy downpours will favor southern, central, and eastern parts
  of New Mexico through Thursday and central and southern areas on
  Friday.

- Isolated strong to severe thunderstorms will be possible east of
  the central mountain chain this evening. Then, scattered severe
  thunderstorms are increasingly likely across northeast New
  Mexico Wednesday afternoon and evening with a few producing
  locally heavy rainfall.

- There will be a minor to moderate risk for burn scar flash
  flooding on Wednesday and Thursday with a minor risk for burn
  scar flash flooding across the Ruidoso area burn scars on
  Friday.

- Drier air and high pressure building overhead will help to shut
  down shower and storm chances this weekend into next week.

&&

.SHORT TERM...
(This evening through Wednesday night)
Issued at 139 PM MDT Tue Sep 16 2025

Higher moisture has begun to move back north into southern and
eastern NM last night and this morning with PWATS now around 0.7 to
0.9 inches across much of these aforementioned areas and close to an
inch across far east central and southeast NM. A shortwave rotating
around the southern periphery of an upper low over the northern and
central Rockies combined with daytime heating is allow showers and
thunderstorms to develop across the southern and central high
terrain. Storms across northern NM will have a slightly quicker
motion to the east at 10 to 20 mph due to being near the stronger
flow at the base of the upper low. Meanwhile, storms along and south
of I-40 will have more of a slow and erratic motion due to lighter
steering currents overhead. In terms of the flash flood risk on the
Ruidoso area burn scars, a minor risk is still expected for this
afternoon through mid this evening as guidance from the HREF keeps
the heaviest rainfall amounts of around 0.75 to 1 inch south and
southeast of the burn scars. Finally, locations along the
Continental Divide in west central NM will be on the edge of the
higher moisture, so any showers and thunderstorms that try to
develop across this area of the state will likely be high based
resulting in little to no precipitation and gusty and erratic winds.
Any shower and thunderstorm activity will taper off around to after
sunset with lingering midlevel clouds across southern and eastern
areas overnight.

The upper low over the northern and central Rockies today pivots
east into the northern and central Great Plains Wednesday with
another shortwave diving south across the northern and central
Rockies on the backside of the upper low circulation. At the
surface, a backdoor front will be trying to enter far northeast NM,
including Colfax and Union County. With this, shower and
thunderstorm coverage will favor southern and eastern areas where
PWATS will range from around 0.7 to 1.1 inches. Northwest flow will
keep the northwest corner of the state mostly dry with PWATS around
0.3 to 0.4 inches across this part of the state. The highest
coverage of storms will be across the southern high terrain, where
the best moisture will reside, and northeast NM, along the backdoor
front. The backdoor front along with a upper level jet at the base
of the upper low will help to increase bulk shear values to 30 to 45
kts across the northeast plains allowing storms coming off the
Sangre de Cristo Mountains to grow upscale and potentially organize
into strong to severe storms. For that reason, SPC has introduced a
marginal risk for severe storms for this part of the state with the
main hazards being isolated large hail and damaging wind gusts.
Convection across northeast NM could linger through early Thursday
morning.

&&

.LONG TERM...
(Thursday through Monday)
Issued at 139 PM MDT Tue Sep 16 2025

Convection across eastern CO and northeast NM Wednesday evening and
night will help push the backdoor front through much of eastern NM
come Thursday morning with a light east wind possible across the ABQ
Metro around sunrise. The backdoor front will help cool highs to 5
to 10 degrees below average across northeast and east central NM.
Upslope flow behind the backdoor front and PWAT values around 0.8 to
1 inch will set the stage for more shower and thunderstorm
development along the central mountain chain midday Thursday.
Northwest flow between the upper level ridge over NV/UT/AZ and the
upper low over the northern and central Great Plains will help
direct storms southeast into the eastern highlands and plains during
the afternoon and evening hours. Across western and central NM, dry
northwest flow on the eastern periphery of the upper level ridge
will help keep shower and thunderstorm activity confined to the
southwest mountains and nearby lower elevations. Convection across
the central mountain chain Thursday could result in a moderate east
canyon wind for the ABQ Metro Thursday evening into Thursday night.

Heading into Friday, the upper level ridge slides east over the
state. However, remnant moisture from what is currently Mario in the
eastern Pacific will sling across southern CA and NV, AZ, and
central and southern NM helping to result in shower and thunderstorm
development across these areas. The highest shower and thunderstorm
coverage will favor the southwest and south central mountains. A
drying trend is expected for the weekend as an upper high over
Mexico strengthens and builds northward into the desert SW. Some
lingering moisture will result in some isolated to scattered shower
and thunderstorm development across the higher terrain on Saturday
before dry northwest flow helps reduce shower and thunderstorm
coverage to more of an isolated nature across the southern higher
terrain on Sunday. The upper high will continue to build north to
over the Great Basin pivoting east to over the Four Corners and
central Rockies early next week. This will help to basically shut
down any shower and thunderstorm activity across the region.

&&

.AVIATION...
(18Z TAFS)
Issued at 139 PM MDT Tue Sep 16 2025

Scattered showers and thunderstorms have developed across the
central and southern higher terrain this afternoon with a general
drift to the east. Shower and thunderstorm activity this afternoon
and evening will favor southern and eastern areas. PROB30s have been
included for central and southern TAF sites. The risk for TAF sites
like KSAF, KABQ, and KAEG will be more in the way of gusty and
erratic winds rather than rainfall. A few storms across southern and
eastern NM could become strong to severe and produce large hail and
damaging wind gusts of up to 50 kts. Showers and storms will slowly
taper off after sunset with lingering midlevel clouds favoring
southern and eastern areas overnight.

&&

.FIRE WEATHER...
Issued at 139 PM MDT Tue Sep 16 2025

No critical fire weather conditions expected through the forecast
period. Showers and thunderstorms favoring southern and eastern
areas during the afternoon and evening hours through Thursday with
some drier activity providing gusty and erratic winds across central
NM along the Continental Divide. A few storms across northeast NM
Wednesday afternoon and evening could become strong to severe with
large hail and damaging wind gusts. Moisture from the remnants of
Tropical Storm Mario in the eastern Pacific will keep a higher
coverage of showers and thunderstorms across the central and
southern higher terrain on Friday with the southwest mountains being
the most favored. A building area of high pressure along with drier
air helps to shut down shower and thunderstorm coverage this weekend
into early next week. High temperatures will be right around average
across the region, expect for northeast and east central areas being
5 to 10 degrees below average on Thursday behind a backdoor front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  53  81  48  80 /   0   0   0   0
Dulce...........................  39  78  35  77 /  10  10   0   5
Cuba............................  48  77  45  77 /  20  20   5  10
Gallup..........................  48  81  44  80 /   5   5   0   5
El Morro........................  49  77  47  77 /  20  20   5  10
Grants..........................  49  81  46  80 /  20  20   5  20
Quemado.........................  51  78  48  78 /  30  20   5  20
Magdalena.......................  55  76  53  75 /  40  50  10  30
Datil...........................  50  75  48  75 /  40  50  10  30
Reserve.........................  51  83  50  83 /  40  40  10  30
Glenwood........................  55  86  55  85 /  40  50  20  40
Chama...........................  41  72  38  72 /  20  20   5  10
Los Alamos......................  53  75  50  73 /  20  20  10  20
Pecos...........................  49  76  47  73 /  30  30  20  30
Cerro/Questa....................  47  75  43  72 /  20  30  20  20
Red River.......................  39  65  35  62 /  20  40  30  30
Angel Fire......................  35  70  32  67 /  20  40  20  30
Taos............................  45  77  41  75 /  20  20  20  20
Mora............................  45  73  42  69 /  20  40  30  40
Espanola........................  51  81  47  80 /  30  20  10  20
Santa Fe........................  53  77  51  75 /  20  20  10  20
Santa Fe Airport................  50  80  48  77 /  20  20  10  20
Albuquerque Foothills...........  61  83  58  81 /  30  30  10  20
Albuquerque Heights.............  57  85  58  82 /  20  20  10  20
Albuquerque Valley..............  56  86  56  84 /  20  20  10  20
Albuquerque West Mesa...........  58  85  56  82 /  20  20  10  10
Belen...........................  56  85  54  83 /  30  20  10  20
Bernalillo......................  57  86  55  84 /  20  20  10  10
Bosque Farms....................  55  85  53  83 /  20  20  10  20
Corrales........................  58  86  56  85 /  20  20  10  10
Los Lunas.......................  56  85  54  83 /  20  20  10  20
Placitas........................  56  81  54  80 /  20  20  10  20
Rio Rancho......................  58  85  56  83 /  20  20  10  10
Socorro.........................  60  85  58  85 /  30  40  20  30
Sandia Park/Cedar Crest.........  52  76  49  74 /  30  30  10  20
Tijeras.........................  53  79  51  78 /  30  30  10  20
Edgewood........................  49  80  47  77 /  30  30  20  20
Moriarty/Estancia...............  48  80  46  77 /  30  30  20  30
Clines Corners..................  50  75  48  71 /  30  30  20  30
Mountainair.....................  52  78  48  76 /  30  40  20  30
Gran Quivira....................  52  76  50  75 /  30  50  30  40
Carrizozo.......................  57  79  56  78 /  20  60  30  50
Ruidoso.........................  52  71  52  69 /  10  70  30  60
Capulin.........................  46  72  45  66 /  30  40  70  30
Raton...........................  46  76  46  70 /  20  40  50  30
Springer........................  48  79  48  73 /  20  30  40  30
Las Vegas.......................  48  76  46  70 /  30  40  30  40
Clayton.........................  55  79  53  72 /  30  30  70  20
Roy.............................  52  77  49  71 /  20  30  60  30
Conchas.........................  58  84  55  77 /  20  40  60  20
Santa Rosa......................  56  81  53  75 /  30  50  50  30
Tucumcari.......................  58  81  53  75 /  20  40  60  20
Clovis..........................  61  84  59  80 /  10  40  50  40
Portales........................  61  85  59  82 /   5  40  40  40
Fort Sumner.....................  60  84  57  80 /  10  40  40  30
Roswell.........................  61  86  61  84 /   5  30  20  30
Picacho.........................  55  81  55  78 /  10  60  20  50
Elk.............................  53  79  53  77 /  10  40  10  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...71
LONG TERM....71
AVIATION...71

In the hours before

Special weather statement, Sep 16, 11:58 AM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1258 PM MDT Tue Sep 16 2025

NMZ241-161930-
San Agustin Plains and Adjacent Lowlands NM-
1258 PM MDT Tue Sep 16 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SOCORRO COUNTY UNTIL
130 PM MDT...

At 1258 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Magdalena, or 14 miles northwest of Socorro, moving
east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Mainly rural areas of Central Socorro County.

This includes Highway 60 between Mile Markers 117 and 124.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3413 10718 3421 10720 3425 10700 3424 10701
      3424 10700 3422 10698 3415 10697 3415 10698
      3414 10698 3412 10699 3410 10698 3410 10696
      3407 10696 3407 10714 3408 10715 3408 10716
      3409 10715 3410 10717
TIME...MOT...LOC 1858Z 261DEG 9KT 3415 10712

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

16
Special weather statement, Sep 16, 12:15 PM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
115 PM MDT Tue Sep 16 2025

NMZ233-161945-
Guadalupe County NM-
115 PM MDT Tue Sep 16 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL GUADALUPE COUNTY
UNTIL 145 PM MDT...

At 115 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pastura, or 15 miles northeast of Vaughn, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Pastura.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3467 10511 3485 10510 3492 10478 3468 10479
TIME...MOT...LOC 1915Z 265DEG 16KT 3477 10503

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

16
Special weather statement, Sep 16, 12:43 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
143 PM MDT Tue Sep 16 2025

NMZ233-162030-
Guadalupe County NM-
143 PM MDT Tue Sep 16 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GUADALUPE COUNTY
UNTIL 230 PM MDT...

At 143 PM MDT, Doppler radar was tracking a strong thunderstorm near
Anton Chico, or 30 miles northwest of Santa Rosa, moving east at 10
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Dilia and Anton Chico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

Heavy rains from severe thunderstorms can produce sudden and
dangerous flows in arroyos, ditches and over low water crossings. Do
not attempt to drive through areas where water covers the roadway.

&&

LAT...LON 3510 10521 3521 10517 3518 10496 3502 10506
TIME...MOT...LOC 1943Z 291DEG 6KT 3513 10515

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

16
Special weather statement, Sep 16, 1:21 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
221 PM MDT Tue Sep 16 2025

NMZ226-162045-
South Central Mountains NM-
221 PM MDT Tue Sep 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN LINCOLN COUNTY UNTIL
245 PM MDT...

At 221 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lincoln, or 18 miles northeast of Ruidoso, and is stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Ruidoso, Lincoln, Lincoln State Monument and Fort Stanton.

This includes Highway 380 between Mile Markers 89 and 102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3359 10547 3353 10527 3350 10527 3349 10528
      3347 10528 3347 10531 3348 10531 3346 10532
      3344 10534 3343 10534 3340 10533 3348 10555
TIME...MOT...LOC 2020Z 0DEG 0KT 3348 10536

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

16
Special weather statement, Sep 16, 1:37 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
237 PM MDT Tue Sep 16 2025

NMZ228-229-162115-
Northeast Highlands NM-Far Northeast Highlands NM-
237 PM MDT Tue Sep 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MORA AND NORTH
CENTRAL SAN MIGUEL COUNTIES UNTIL 315 PM MDT...

At 237 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Valmora, or 11 miles southwest of Wagon Mound,
moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Wagon Mound, Valmora and Shoemaker.

This includes Interstate 25 between Mile Markers 370 and 388.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3586 10496 3590 10492 3589 10490 3588 10489
      3589 10488 3591 10488 3592 10489 3593 10489
      3595 10487 3595 10485 3598 10484 3602 10480
      3601 10442 3567 10484
TIME...MOT...LOC 2037Z 324DEG 13KT 3588 10484

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

16
Special weather statement, Sep 16, 1:51 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
251 PM MDT Tue Sep 16 2025

NMZ229-162115-
Northeast Highlands NM-
251 PM MDT Tue Sep 16 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SAN MIGUEL COUNTY
UNTIL 315 PM MDT...

At 251 PM MDT, Doppler radar was tracking a strong thunderstorm over
Las Vegas, moving southeast at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Las Vegas and Storrie Lake State Park.

This includes the following highways...
	Interstate 25 between Mile Markers 343 and 352.
	State Road 104 between Mile Markers 1 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3559 10529 3569 10521 3562 10502 3550 10517
TIME...MOT...LOC 2051Z 292DEG 3KT 3561 10520

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 TO 55 MPH

Guyer

The radar

The Albuquerque radar (KABX), 163 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, San Miguel

When
September 16, 2:00 PM MST to 2:07 PM MST
Where
San Miguel County, 0.89 mi SE of (Lvs)las Vegas Airport
Measured
70 kt (81 mph) measured gust
Reported by
ASOS
Coordinates
35.650, -105.130

A wet microburst from a severe thunderstorm resulted in an 81 mph wind gust at the Las Vegas Municipal Airport.

Flash Flood, Sandoval

When
September 16, 3:30 PM MST to 5:30 PM MST
Where
Sandoval County, 0.82 mi WSW of Algodones to 0.48 mi SW of Algodones
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.376, -106.494

Heavy rainfall from slow moving thunderstorms resulted in water and debris from nearby drainages covering portions of I-25 between mile markers 248 and 249 near Algodones. The interstate was reduced to 1 lane with traffic backed up 4 miles in both directions for several hours during the evening. The Rail Runner tracks at mile marker 14 on Pan American Central Highway in Algodones was also flooded with debris over the railroad tracks and a bridge being washed out. This resulted in a 3 hour delay to allow for repairs to the railroad track and bridge. Northbound travelers were bussed from the stop on Highway 550 to the San Felipe station to continue their trip, while southbound travelers were bussed from the stop to the Highway 550 station.

Hail, Colfax

When
September 17, 3:51 PM MST to 4:05 PM MST
Where
Colfax County, 0.69 mi S of Sugarite
Measured
1.75 in hail
Reported by
Public
Coordinates
36.940, -104.380

A report obtained from social media shows pictures of hail up to golf ball size from a severe thunderstorm near Sugarite Canyon.

Hail, Union

When
September 17, 5:19 PM MST to 5:27 PM MST
Where
Union County, 1.8 mi WNW of Clayton
Measured
1.75 in hail
Reported by
Public
Coordinates
36.460, -103.210

Ping pong to golf ball size hail was observed from a severe thunderstorm along U.S. Highway 64 and 87 on the northwest outskirts of Clayton.

Hail, Union

When
September 17, 5:25 PM MST to 5:33 PM MST
Where
Union County, 0.56 mi E of Clayton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.450, -103.170

A trained spotter between downtown Clayton and Clayton Municipal Airport observed half dollar size hail from a severe thunderstorm moving through the town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2025Every state in 2025This day in weather historyWarnings in New Mexico, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1284050, 1284051, 1284332, 1284335, 1284337.